Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 61, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 26, 2018, 5:43 AM CDT for 6 counties in Mississippi. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2018, 5:43 AM CDT (10:43 UTC)
- Expired
- Sep 26, 2018, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 6:14 AM CDT | FLASH FLOOD | Blue Springs, MS | HIGHWAY 9 AT THE RAILROAD TRACKS IS FLOODED. |
| Sep 26, 6:39 AM CDT | FLASH FLOOD | New Albany, MS | HIGHWAY 15 AND SOUTH CENTRAL AVE. IS FLOODED IN NEW ALBANY. |
| Sep 26, 6:50 AM CDT | HEAVY RAIN 6.78 | 5 E New Albany, MS | RAINFALL SINCE MIDNIGHT. |
| Sep 26, 7:04 AM CDT | HEAVY RAIN 5.41 | 3 Nw Guntown, MS | 24 HOUR RAINFALL TOTAL, WITH BULK OF RAINFALL OCCURRING IN PAST 7 HOURS. |
| Sep 26, 8:30 AM CDT | FLOOD | 4 E Blue Springs, MS | COUNTY ROAD 194 IMPASSABLE DUE TO SIGNIFICANT FLOODING. |
| Sep 26, 8:30 AM CDT | FLOOD | Blue Springs, MS | COUNTY ROAD 185 IMPASSABLE DUE TO HIGH WATER |
| Sep 26, 8:30 AM CDT | FLOOD | Pontotoc, MS | LEXI LANE - ROAD WASHED OUT AND IMPASSABLE. |
| Sep 26, 8:45 AM CDT | FLOOD | Blue Springs, MS | CULVERT WASHED OUT ON COUNTY ROAD 265 |
| Sep 26, 8:45 AM CDT | FLOOD | New Albany, MS | BRATTON ROAD IMPASSABLE DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
248
WGUS54 KMEG 261043
FFWMEG
MSC057-081-115-117-141-145-261345-
/O.NEW.KMEG.FF.W.0061.180926T1043Z-180926T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
543 AM CDT WED SEP 26 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Northern Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
* Until 845 AM CDT.
* At 542 AM CDT...Doppler Radar estimates 3 to 5.5 inches of rain
has occurred in the past 5 hours. Showers and thunderstorms will
produce an additional 2 to 3 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Verona,
Trace State Park, Tombigbee State Park, Tishomingo State Park,
Saltillo, Guntown, Belmont, Plantersville, Mantachie, Ecru,
Tishomingo, New Harmony, Pratts Friendship and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3438 8817 3421 8864 3407 8881 3408 8924
3459 8924 3460 8872 3470 8833 3470 8812
$$1 follow-up statement
884
WGUS74 KMEG 261303
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
803 AM CDT WED SEP 26 2018
MSC057-081-115-117-141-145-261345-
/O.CON.KMEG.FF.W.0061.000000T0000Z-180926T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
803 AM CDT WED SEP 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
PONTOTOC...UNION...NORTHERN ITAWAMBA...LEE...SOUTHERN TISHOMINGO AND
PRENTISS COUNTIES...
At 758 AM CDT, The heavy rain which prompted the warning has
decreased. Light to moderate rain extended from New Albany and
Algoma, eastward to Belmont. Doppler Radar estimates 4 to 6 inches
fell in the warning area.
Although the heavy rain has diminished, runoff and flooding will
continue through the morning. Creeks, streams, ditches, and poor
drainage areas will most likely be affected. If you are driving in
in northeast Mississippi this morning, be extremely careful and
watch out for flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3438 8817 3421 8864 3407 8881 3408 8924
3459 8924 3460 8872 3470 8833 3470 8812
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:19 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 26, 4:19 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Memphis TN 419 AM CDT Wed Sep 26 2018 .DISCUSSION... Well it's raining again, for the sixth day in a row. A complex of showers and thunderstorms developed around midnight and continues to train over northeast Mississippi. Latest Dual-Pol rainfall estimates are 3.5 to over 4 inches with more on the way as low level moisture convergence continues ahead of the main front. The flash flood threat will persist and possibly worsen for that area throughout the day. Flash flood guidance has already been exceeded and any more rain will only exacerbate the threat. Will add flash flood potential to HWO to that area. Latest surface analysis places a cold front near Poplar Bluff and southwest into Batesville, Arkansas. Some showers and isolated thunderstorms are occurring along the front at this hour. The front is expected to push into northeast Arkansas within the next hour or so and push southeast through the majority of the Mid- South by this evening. Forcing along the front will be not be very strong, so mostly moderate showers and scattered thunder will accompany the passage. The heaviest rainfall is expected to fall mainly over northeast Mississippi and portions of west Tennessee near the Tennessee River. Once again, the flash flood threat will be the threat to watch today. After the front moves through, the main story will be the cool air that builds into the region throughout the day. Most areas will be experiencing their high at this hour, with steady and eventually cooling temperatures throughout the day. Expect highs to only top out in the 70s areawide. The frontal boundary is expected to slow down and stall as a weak low pressure system tracks along the front from the ArkLaMiss to Birmingham, Alabama tonight. This will keep slight chances for showers and possibly a thunderstorm in the forecast overnight for portions of north Mississippi. Elsewhere, expect post-frontal stratus to move in behind the front and temperatures to fall into the upper 50s and lower 60s by Thursday morning. A shortwave trof will pivot through the Lower Mississippi Valley on Thursday. Any mid and upper level moisture will be squeezed out in the form of light showers tomorrow. Went ahead and increased POPs to chance for areas along and south of the I-40 corridor. QPF totals are expected to remain low, so flooding will not be an issue. With the enhanced cloud cover and rain, temperatures will only reach the low to mid 70s areawide. Friday will be the first of a few consecutive days of gorgeous weather. Sunshine will finally return to the majority of the Mid- South as surface high pressure becomes nearly centered over the area. Temperatures will start mid 50s to lower 60s with highs reaching into the 70s areawide. A reinforcing front will move into the area Friday night, but no rain is expected with the passage. Saturday will be similar to Friday with temperatures in the 70s and lows in the 50s and 60s. High pressure will slide east on Sunday and set up return flow over the area. As a result, temperatures will climb back into the 80s with increased humidity. A warm front and shortwave are expected to lift north across the area on Monday. This will kick off some showers and thunderstorms during the day. Beyond this Tuesday, the models differ with respect to a midweek cold front. Went ahead with a blend through this period, with highs in the 80s and low to medium chances for showers and thunderstorms each day. AC3 && .AVIATION... /06Z TAFs/ Approaching cold front will serve as a focus for additional VCSH/VCTS overnight into Thursday morning, VFR conditions expected to deteriorate to MVFR conditions as the front passes through sites and anticipated to remain MVFR through most of the period. S winds 5-10 kts will veer N/NNE with frontal passage and average around 9-11 kts with a few higher gusts possible on Wednesday. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Sep 26, 4:31 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 431 AM CDT Wed Sep 26 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 431 AM CDT Wed Sep 26 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Flash flooding is possible over northeast Mississippi through this afternoon as a slow-moving cold front moves across the area. Elsewhere, scattered showers and thunderstorms may produce brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
In the hours before
Local storm report, Sep 26, 5:35 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 AM CDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM FLASH FLOOD 1 N NEW HARMONY 34.41N 88.92W
09/26/2018 UNION MS LAW ENFORCEMENT
HIGHWAY 178 EAST IS FLOODED BETWEEN COUNTY ROADS 205 AND
216.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:56 AM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 2 hr |
| Sep 26, 2:23 AM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Pontotoc, Union | 5 hr |
| Sep 26, 2:41 AM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Prentiss, Tishomingo | 2 hr |
| Sep 26, 4:06 AM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc, Prentiss, Union | 93 min |
| Sep 26, 5:51 AM CDT | Special Weather Statement | MEG | Itawamba | 39 min |
| Sep 26, 8:48 AM CDT | Areal Flood Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union | 6 hr |
| Sep 26, 9:23 AM CDT | River Flood Warning | MEG | Monroe | 27 hr |
| Sep 26, 10:15 AM CDT | River Flood Warning | MEG | Lee | 26 hr |
| Sep 26, 2:39 PM CDT | River Flood Warning | MEG | Monroe | 22 hr |
| Sep 26, 2:52 PM CDT | Areal Flood Warning | MEG | Lee, Pontotoc, Prentiss, Union | 6 hr |
| Sep 26, 4:58 PM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.